Hail, Goshen
- When
- May 20, 6:07 PM MST
- Where
- Goshen County, 0.86 mi NE of Torrington
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.070, -104.170
A severe thunderstorm produced up to golf ball size hail across Goshen County in the evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced up to golf ball size hail across Goshen County in the evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 4:16 PM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 516 PM MDT Thu May 20 2021 .SHORT TERM...(This evening through Saturday) Issued at 216 PM MDT Thu May 20 2021 There are minimal changes from the previous discussion, so it has been attached below. A few strong thunderstorms have begun bubbling up along I-25 warranting a few SPS's so far this afternoon. Temperatures are in the 70s and 80s with humidities in the teens and 20s west of the Laramie Range and in the 40s and 50s east of the Laramie Range. Winds are generally weak and southerly with the exception of downdrafts from the thunderstorms. Because the winds are generally weak across southeast Wyoming and western Nebraska, the storms will likely not be moving quickly through the afternoon and evening hours. The SPC Severe Weather Outlook includes Cheyenne, Scottsbluff, Douglas, Lusk, and Harrison in a Slight Risk area until 6 AM MDT Friday morning. A few strong to briefly severe thunderstorms are possible through around 11 PM MDT tonight, then all HiRes guidance shows the convection moving northeastward into South Dakota. Main hazards in the strongest storms will be hail between quarter and ping pong size and winds gusting above 58 MPH. Friday... SPC has Cheyenne and the Nebraska Panhandle in a Marginal Risk for severe thunderstorms. The greatest chance for thunderstorms are the afternoon hours until shortly after sunset. HiRes guidance shows the convection Friday being more scattered and less organized than Thursday's. The winds are stronger than Thursday east of the Laramie Range, so the storms that do form will likely move quickly, limiting the risk for heavy rainfall. Saturday... The unsettled afternoon convection continues, but because of much weaker instability, the chance of any thunderstorms becoming severe is significantly less than Thursday or Friday. With weak upper level winds throughout the day, we will have to monitor the longer lasting storms for isolated heavy rain, especially west of the Laramie Range. ...Previous Discussion... Key Messages: 1) Scattered thunderstorms likely today with isolated strong to severe storms possible this afternoon from 3pm to 10pm. Mainly favored location for strongest storms is along and east of a Douglas to Pine Bluffs line including much of the Nebraska Panhandle. Main severe weather hazards will be 60 mph winds, localized quarter to ping-pong sized hail (high-end), and a brief landspout can't be fully ruled out. 2) Additional round of showers & storms Friday with a marginal risk of severe storms. Main area of concern will be far east Wyoming into the Nebraska Panhandle. 3) Continued unsettled with scattered showers and general thunderstorms Saturday. Weather Impact Details: Low stratus clouds have developed across West and central NE and along the Laramie Range near Cheyenne this morning. Where the low stratus has not developed, localized areas of fog down to 1 mile visibility is occurring in the southern NE Panhandle as low-level moisture streams in the from south and east. This moisture and eventually realized instability will be one of the key components this afternoon for convective evolution. Regarding the severe potential this afternoon, the SPC has placed far southeast Wyoming and the NE Panhandle in a slight risk of severe storms - let's break down the evolution possibilities as there are varying degrees of severity potential depending on CAM/global model soundings. Setting the stage - Dewpoints across this area are currently in the upper 40s to near 50 degrees with south to southeast surface winds and PWATs are 0.5" to 0.8" west to east. With modest moisture in place, the next question is lifting mechanism. Synoptically, the much deeper lift remains well west of the region associated with a deepening closed low trough over OR/CA. 500mb flow will initially be quite weak over SE Wyoming and West Nebraska through the early to mid-afternoon at less then 40 knots. Overall dynamic forcing could be slightly aided with embedded H7-H5 shortwave impulses ejecting ahead of the parent low but appears weak per model solutions until 5pm-10pm when wind speeds and wind shear slowly start to increase. 0-6km shear remains weak through much of the day at 30 knots or less until after 6pm when it increases upwards of 35 to 40 knots. Shear vectoring and magnitude will favor multi clustering cells to semi discrete cells initially with some slight upscale growth and/or bowing areas as shear vectors become locally parallel and south to mean wind flow for the northern CWA early to mid evening. However, central and south NE Panhandle shear vectors will remain more perpendicular and assist in more discrete cells support. Lastly, and the big key to the severity today will be the realized instability. There is a wider spread then normal regarding thermo profiles from GFS and various CAMS. On the higher severe envelope would be the NAM3km suggesting 1000-1500 J/Kg MLCAPE and smaller CIN while the HRRR indicates 500-1000 J/Kg and more CIN. GFS soundings side closer to the HRRR with MLCAPE of similar values. Another common factor each have are deeper mixing with some inverted "V" aspects suggesting higher based LCL/LFCs of storms. All combined, isolated to then clustering storms should initiate near 3-4pm into the early evening hours as the cap erodes and slightly greater forcing moves in during the marginally maximized instability period. Will also need to watch for any storms in the CO Plains shifting NE towards southern NE Panhandle. Wind gusts of 60 mph and local quarter to perhaps ping-pong hail on the high end could be possible. Given the higher bases and limited low- level shear, tornadoes are not likely but a brief landspout can't be fully ruled out. Convection will shift northeast of the region through 10-11pm with a quiet overnight period. For Friday - the closed low will deepen over NV as deeper south H7-H3 flow occurs across the region. Another round of storms will be possible Friday afternoon but strength will be determined by where the instability axis sets up. NAM remains farther west with low-level moisture pool vs. GFS east as lee side low pressure develops along the Front Range. Models are not consistent on convection location but do convect a strong to possibly briefly severe line of storms near the NE Panhandle to just east or just north. Upscale growth is more likely Friday given the deep southerly and unidirectional wind shear. Isolated to scattered showers/storms will also be possible farther west in Wyoming tomorrow as well but the main focus will be on the NE Panhandle and that evolution for stronger updraft potential. Continued unsettled Saturday with at least isolated to scattered showers a general thunderstorms but overall instability looks much lower. May need to monitor for localized heavy rain and training as PWATs increase upwards of 0.6"-1.2" west to east. .LONG TERM...(Saturday night through Wednesday) Issued at 357 AM MDT Thu May 20 2021 The omega block pattern still holds strong across the country bringing changes to our winds, precipitation chances, and temperatures. Starting Sunday afternoon, winds will increase tremendously with pressure gradients increasing between the interaction of a mid-level low and high pressure system to our east. This interaction will bring strong winds to the surface leading to a possible high wind event for our region. Timing is still unclear though it will begin in southeastern Wyoming and by mid-afternoon parts of the central Nebraska Panhandle will be included. Additionally, there are chances of thunderstorms across all cities along with initial QPF accumulations ranging from 0.10-0.30". There is still some dry air which could limit thunderstorm potential and longevity but will continue to monitor this event. Gusty winds will continue into Monday but should subside by Monday evening. Although fuels aren't ready, Monday's gusty winds and the combination of low RHs in the Nebraska Panhandle. Overall next week afternoon temperatures will range in the upper 60s to lower 70s for southeastern Wyoming and western Nebraska Panhandle. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 432 PM MDT Thu May 20 2021 Current radar imagery has isolated widely scattered thunderstorms throughout southeastern Wyoming. Seeing reports of wind gusts of greater than 40 knots and radar estimated hail of 1.5 inches on the high end from these convective system. Expecting this trend to continue through this evening with some strong winds from downdrafts from the thunderstorms and periods of pea to quarter size hail possible. Storms should start pushing more eastward into the evening where CAPE values look a bit better. Model guidance has most of these storms dwindling after 3z, with the energy dropping off fairly quickly. Main concern is with the HRRR simulated reflectivity. From 02z to 03z, the HRRR has some decent cell development over the southwestern portion of the Nebraska Panhandle that pushes to the northeast. Will need to watch this time period to determine any severe potentials. Otherwise, VFR and MVFR conditions are expected to continue through tomorrow. && .FIRE WEATHER... Issued at 216 PM MDT Thu May 20 2021 Limited fire weather concerns going into the weekend. Chances of isolated thunderstorms, with a possibility of the thunderstorms being briefly severe, across southeast Wyoming and western Nebraska, mainly east of I-25 Thursday evening until around midnight. Then, more chances of isolated thunderstorms Friday afternoon and early evening east of I-25 with a marginal chance of the thunderstorms becoming severe. Relative humidities across far west Carbon county dip into the lower 20s Friday and Saturday, then into the teens Sunday through next Thursday. Winds will also be picking up early next week. So, the fire weather concerns increase beginning Monday, especially for western Carbon county then spreading into the rest of Carbon county, Albany, and Converse counties throughout the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA/LK LONG TERM...AW AVIATION...MD FIRE WEATHER...LK
Hazardous Weather Outlook National Weather Service Cheyenne WY 246 PM MDT Thu May 20 2021 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 212100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 246 PM MDT Thu May 20 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered showers and thunderstorms are forecast to develop between 1 PM and 4 PM this afternoon. A few storms may become strong to severe, mainly along and east of Interstate 25. The primary hazards will be hail and strong gusty winds along with brief heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a daily chance for thunderstorms Friday through the weekend. The probability of severe weather is low at this time. .Spotter information statement... Spotter activation is possible this afternoon and this evening. WYZ103>105-109>116-212100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 246 PM MDT Thu May 20 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms are possible near the mountains this afternoon. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a daily chance for thunderstorms Friday through the weekend. The probability of severe weather is low at this time. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 610 PM MDT Thu May 20 2021 NEZ020-WYZ108-118-119-210100- Banner NE-Goshen County WY-Central Laramie County WY- East Laramie County WY- 610 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BANNER... SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 700 PM MDT... At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Burns, or 27 miles northeast of Cheyenne, moving north at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Grange, Albin, Meriden Rest Area and Gun Barrel. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4120 10420 4125 10444 4176 10443 4164 10397 TIME...MOT...LOC 0010Z 191DEG 34KT 4131 10431 Claycomb
Special Weather Statement National Weather Service Cheyenne WY 649 PM MDT Thu May 20 2021 NEZ019-096-WYZ108-210130- Scotts Bluff NE-South Sioux NE-Goshen County WY- 649 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 730 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near Hawk Springs, or 17 miles south of Torrington, moving north at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Mitchell, Morrill, Lyman, Yoder, Huntley, Stegall, Hawk Springs and Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4170 10409 4175 10433 4238 10429 4214 10360 TIME...MOT...LOC 0048Z 195DEG 48KT 4182 10418 Claycomb
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 E HAWK SPRINGS 41.79N 104.25W
05/20/2021 M0.50 INCH GOSHEN WY EMERGENCY MNGR
1/2 INCH TO PEA SIZE HAIL, HEAVY RAIN AND
WIND ALSO REPORTED.
&&Special Weather Statement
National Weather Service Cheyenne WY
654 PM MDT Thu May 20 2021
NEZ019>021-054-055-210145-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
654 PM MDT Thu May 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
NORTHWESTERN CHEYENNE...EASTERN KIMBALL...SOUTHWESTERN MORRILL AND
EASTERN BANNER COUNTIES UNTIL 745 PM MDT...
At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kimball Airport, or 10 miles south of Kimball,
moving north at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kimball, Potter, Dix, Kimball Airport and Redington.
This includes Interstate 80 in Nebraska between mile markers 17 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4171 10363 4151 10305 4100 10344 4100 10378
4101 10378
TIME...MOT...LOC 0053Z 195DEG 48KT 4109 10362
ClaycombPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 3 ENE VETERAN 41.99N 104.29W
05/20/2021 M0.70 INCH GOSHEN WY TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 W TORRINGTON 42.07N 104.24W
05/20/2021 M0.25 INCH GOSHEN WY EMERGENCY MNGR
&&The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950989, 950990, 950991, 950992, 950993, 950994, 950995.